New Mexico, 2017

Flash Flood and Hail in New Mexico, September 25 to 26, 2017

September 25 to 26, 2017 · NWS ABQ · 3 events in 2 counties and zones

A potent upper level storm system over the western United States continued to pump abundant moisture and instability northward into the New Mexico. Another large area of heavy rain with embedded thunderstorms surged northward over the eastern plains during the early morning hours of the 25th, resulting in saturated soils across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level storm system over the western United States continued to pump abundant moisture and instability northward into the New Mexico. Another large area of heavy rain with embedded thunderstorms surged northward over the eastern plains during the early morning hours of the 25th, resulting in saturated soils across much of the area. The next round of showers and thunderstorms that developed by the mid to late afternoon hours dumped torrential rainfall over Chaves, De Baca, Curry, Roosevelt, and Quay counties through the night. A powerful storm that moved through the Fort Sumner area produced flash flooding and several inches of small hail. Numerous road closures were reported. A strong storm that moved through the Portales area produced penny size hail and rainfall amounts near four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 25, 2:18 PM MST, 42 minutes earlier.

Area forecast discussion, Sep 25, 2:18 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Mon Sep 25 2017

.SYNOPSIS...
A very active and wet week is in store across the Land of
Enchantment. A back door front sliding down the plains today and
westward through the gaps of the central mountain chain tonight will
set the stage for showers and thunderstorms area wide through the
week. Abundant moisture behind the front will continue to advect into
NM through the week as an upper level storm system gains strength
over AZ. Wednesday and Thursday look to be most active days with
widespread storms and potentially heavy rainfall. Additionally, gap
winds will return both Tuesday and Wednesday nights across the Rio
Grande Valley. High temperatures will remain below normal for the
rest of the week.

&&

.DISCUSSION...
The back door cold front continues to drop southward across the
plains this afternoon. Showers and thunderstorms are currently
developing along the front as well as a dryline across east central
and southeast NM. Hi-res models indicate that the greatest coverage
of showers and thunderstorms through the overnight hours will be
across the southeast quarter or so of the CWA near the front as it
slides south. There will be a threat for heavy rainfall, small hail
and gusty winds with these storms. Behind the front, across northeast
NM, low clouds and perhaps some fog will develop. Meanwhile, the
front will push westward through the gaps of the central mountain
chain. A gusty east canyon wind is expected across the Rio Grande
Valley late tonight, with gusts up to 40 mph possible. The front will
usher low level moisture westward through Tuesday morning. Meanwhile,
the secondary upper level energy will dive into AZ, forming an upper
level low Tuesday afternoon. Lift ahead of this upper level system
combined with the increase in low level moisture will yield mainly
scattered showers and thundestorms across western and central NM
Tuesday afternoon and evening. Portions of eastern NM may be too
stable for additional storms to develop. Nonetheless, the gap wind
will return Tuesday night, and will likely be stronger than tonight,
across the RGV.

Showers and thunderstorms will continue to increase in coverage
Tuesday night across central and western NM and will expand eastward
across eastern NM Wednesday. Any location across northern and central
NM will have the potential for some rainfall with embedded
thunderstorms Wednesday. Given how dry the soils are across western
and much of central NM, flooding will not be a big concern until the
area gets at least one or two rounds of rainfall. Soil moisture
values are much higher across the east, and this area will be watched
more intently for potential flooding.

Storms will continue Wednesday night through Thursday, with locally
heavy rainfall possible. Through this time, storms will start to
shift more over eastern NM again as the upper level low shifts
northeastward across Utah. The low will weaken as it shifts across
the central and northern Rockies Friday, but there will still be
enough lift and plenty of moisture across NM for additional storms.
Models are a bit at odd with just how great the coverage will be, but
at least scattered coverage across much of the CWA seems likely.
Storm coverage will wind down a bit more on Saturday, and
substantially more on Sunday as dry air aloft filters into the area
under westerly flow aloft.

34

&&

.FIRE WEATHER...
Another active night and morning across portions of eastern NM. And
now more showers and storms are developing, especially along the
back door cold front from roughly Santa Rosa to Clovis. It will be
another busy evening and overnight as the front continues south and
west, spilling into the Rio Grande Valley shortly after dark. Some
strong wind gusts around 40 mph will be possible downwind of the
Gaps and Canyons of the Central Mountains. Locations include
Albuquerque, Socorro and Carrizozo, and to a lesser extent, Santa Fe
and Taos. Showers and thunderstorms will develop from the central
mountain peaks to the TX border. RH recovery tonight will be fair to
good in the west and excellent in the east.

Convection will be more widespread on Tuesday, thanks to the
increase in moisture spilling into the RGV all the way to the
Continental Divide, and a deepening trough over the Great Basin.
Most of us will see a shower or thunderstorm Tuesday from the Divide
all the way to the TX border. Highs will be below normal in the west
and well below normal in the east. RH values will be high and vent
rates poor over all the east Tuesday. East Canyon winds will
continue into the RGV.

The deepening trough will develop a closed low near Las Vegas, NV
Tuesday and drift south Wednesday. Tons of moisture will be drawn
north. As active as Tuesday will be, Wednesday will be even more so,
with widespread rain, especially in the west. The rain could be
heavy at times. East Canyon winds will continue into the RGV.

The closed low will lift northeast into UT Thursday and WY/MT Friday.
The flow aloft will not be westerly enough to dry us out, instead we
will continue seeing showers and thunderstorms over most of the area.

Finally by the weekend we will get enough of a westerly flow aloft
to dry out NM some. We can't promise a dry day for anyone though at
this point.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions to start this afternoon but the combination of a
strong cold front and more showers and thunderstorms developing will
lower CIGS and VSBYS to MVFR conditions later this afternoon through
at least early Tuesday at KLVS, KTCC and KROW. Brief IFR conditions
possible at all three of these sites. The cold front will reach the
east slopes of the central mountain chain early this evening then
pour into the Rio Grande Valley after dark and reach the Continental
Divide Tuesday morning. SE wind gusts to 25KT in KSAF and E near
35KT at KABQ expected. Active weather day Tuesday with scattered
showers and thunderstorms except west of the Divide and the far
northeast. Occasional MVFR conditions in the stronger showers and
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  36  72  49  64 /   0  10  40  80
Dulce...........................  30  67  40  64 /   5  30  30  80
Cuba............................  39  66  45  62 /   5  40  30  80
Gallup..........................  30  73  45  62 /   0  10  30  90
El Morro........................  31  69  44  61 /   0  30  50  90
Grants..........................  36  70  47  61 /   5  30  50  80
Quemado.........................  37  71  46  62 /   0  20  40  80
Glenwood........................  43  78  50  72 /   0  10  50  70
Chama...........................  27  62  36  57 /  10  40  30  80
Los Alamos......................  47  63  46  59 /  10  30  40  70
Pecos...........................  45  61  45  59 /  30  40  50  70
Cerro/Questa....................  35  62  40  58 /  20  40  40  70
Red River.......................  32  55  35  52 /  30  50  50  80
Angel Fire......................  31  58  36  56 /  40  50  50  80
Taos............................  36  66  40  62 /  20  30  30  60
Mora............................  40  58  41  58 /  50  40  50  80
Espanola........................  47  71  48  67 /  10  20  30  50
Santa Fe........................  48  64  47  61 /  20  30  40  60
Santa Fe Airport................  47  67  46  64 /  20  20  40  60
Albuquerque Foothills...........  53  70  51  65 /  10  30  50  70
Albuquerque Heights.............  55  71  53  67 /   5  20  40  60
Albuquerque Valley..............  52  72  51  68 /   5  20  40  70
Albuquerque West Mesa...........  50  71  52  67 /   5  20  40  60
Los Lunas.......................  47  73  49  68 /   5  20  40  70
Rio Rancho......................  50  72  52  67 /   5  20  40  60
Socorro.........................  52  78  55  73 /   0  20  60  70
Sandia Park/Cedar Crest.........  46  63  46  59 /  20  30  60  70
Tijeras.........................  48  65  47  61 /  20  30  60  70
Moriarty/Estancia...............  42  67  45  63 /  20  30  50  60
Clines Corners..................  46  60  44  56 /  30  40  50  70
Gran Quivira....................  49  68  48  63 /  10  40  50  60
Carrizozo.......................  53  74  54  69 /  10  40  40  50
Ruidoso.........................  47  63  47  59 /  40  60  60  60
Capulin.........................  41  55  40  56 /  40  20  20  50
Raton...........................  43  59  43  58 /  40  30  30  60
Springer........................  45  62  46  60 /  40  30  30  60
Las Vegas.......................  44  57  44  57 /  50  30  40  70
Clayton.........................  47  60  46  59 /  40  20  20  40
Roy.............................  47  59  46  59 /  40  30  20  50
Conchas.........................  54  65  53  63 /  60  30  30  50
Santa Rosa......................  52  63  52  62 /  70  30  30  60
Tucumcari.......................  53  65  52  64 /  70  30  30  50
Clovis..........................  54  62  52  61 /  70  40  30  60
Portales........................  55  63  53  62 /  70  40  30  60
Fort Sumner.....................  55  65  54  63 /  70  40  30  60
Roswell.........................  60  70  57  65 /  80  50  40  70
Picacho.........................  53  67  52  63 /  70  60  50  70
Elk.............................  49  65  49  61 /  60  60  60  70

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

34
Hazardous weather outlook, Sep 25, 3:33 AM MST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
433 AM MDT Mon Sep 25 2017

NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
433 AM MDT Mon Sep 25 2017

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Freezing temperatures will persist for a couple of hours after
sunrise today in parts of the San Juan basin near Farmington,
Bloomfield, and Aztec.

Scattered to numerous thunderstorms are expected to periodically
develop over eastern New Mexico today and tonight. Some strong storms
with hail, gusty downburst winds, and locally heavy rainfall are
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible much of the remainder of the week, in
particular on Tuesday, Wednesday, and Thursday. A few strong storms
with small hail, gusty downburst winds, and locally heavy rainfall
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any rainfall through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Sep 25, 1:06 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT MON SEP 25 2017

NMZ534>537-252045-
Roosevelt County-Curry County-Quay County-De Baca County-
206 PM MDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHWESTERN QUAY AND WEST CENTRAL CURRY
COUNTIES UNTIL 245 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
House, or 17 miles northeast of Fort Sumner, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
House, Ragland and Mcalister.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3454 10407 3471 10413 3491 10366 3459 10352
TIME...MOT...LOC 2005Z 252DEG 27KT 3465 10402

40
Special weather statement, Sep 25, 1:09 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
209 PM MDT MON SEP 25 2017

NMZ538-252100-
Chaves County Plains-
209 PM MDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 300
PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Roswell, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roswell, Dexter, Greenfield, Roswell Correctional Facility and
Midway.

This includes Highway 285 between Mile Markers 90 and 104.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3317 10491 3343 10454 3316 10430 3300 10482
TIME...MOT...LOC 2009Z 243DEG 20KT 3315 10476

40
Special weather statement, Sep 25, 1:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
253 PM MDT MON SEP 25 2017

NMZ538-252145-
Chaves County Plains-
253 PM MDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 345
PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Roswell, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southern Roswell and Roswell Correctional Facility.

This includes Highway 285 between Mile Markers 90 and 95.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3304 10473 3319 10484 3338 10459 3314 10440
TIME...MOT...LOC 2053Z 240DEG 9KT 3316 10472

40
Special weather statement, Sep 25, 2:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT MON SEP 25 2017

NMZ534-537-252145-
Quay County-De Baca County-
313 PM MDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA AND
SOUTHWESTERN QUAY COUNTIES UNTIL 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Fort Sumner, moving northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fort Sumner and Sumner Lake.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3432 10438 3446 10453 3478 10420 3457 10395
TIME...MOT...LOC 2113Z 229DEG 32KT 3444 10439

34
Special weather statement, Sep 25, 2:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
331 PM MDT MON SEP 25 2017

NMZ539-252215-
Eastern Lincoln County-
331 PM MDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Arabela, or 30 miles west of Roswell. This storm
was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of east central
Lincoln County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3341 10510 3353 10515 3368 10492 3340 10489
TIME...MOT...LOC 2131Z 244DEG 2KT 3349 10504

CA

The radar

The Cannon AFB radar (KFDX), 57 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 hail. Local standard time, as filed.

Heavy Rain, Roosevelt

When
September 25, 3:00 PM MST to September 26, 6:00 AM MST
Where
Roosevelt County, Portales
Reported by
Trained Spotter
Coordinates
34.180, -103.330

Thunderstorms with torrential rainfall produced 24-hour rainfall amounts between 4 and 5 inches around Portales. An observer two miles southwest of Portales reported 4.04 inches and another spotter 8 miles south-southeast of Portales reported 5.42 inches. Mostly minor flooding occurred however this heavy rainfall set the stage for more significant flooding through early October.

Flash Flood, De Baca

When
September 25, 3:30 PM MST to 5:30 PM MST
Where
De Baca County, 0.23 mi SSE of Taiban to 0.77 mi SSE of Taiban
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.437, -104.009

State highway 294 closed due to flash flooding between mile markers 0 and 15.

Hail, Roosevelt

When
September 25, 4:35 PM MST to 4:37 PM MST
Where
Roosevelt County, 7.55 mi SE of Portales Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.070, -103.320

Hail up to the size of pennies near Portales.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717814, 717813, 717456.